Montana, 2019

Damaging Wind in Montana, September 13, 2019

September 13, 2019 · NWS TFX · 1 event in 1 county or zone

A subtle shortwave trough moved toward the region on Friday, September 13th, 2019 and worked with a modestly unstable atmosphere provided by diurnal heating to produce scattered thunderstorms over Central and North-central Montana. The most significant impact from the storms was strong gusty winds and while almost all wind gusts remained below severe limits, a wind gust of 62 mph was observed at…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A subtle shortwave trough moved toward the region on Friday, September 13th, 2019 and worked with a modestly unstable atmosphere provided by diurnal heating to produce scattered thunderstorms over Central and North-central Montana. The most significant impact from the storms was strong gusty winds and while almost all wind gusts remained below severe limits, a wind gust of 62 mph was observed at the Lewistown Airport in Fergus County. Strong westerly flow aloft was occurring while the storms were developing and may have contributed to the strong thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 13, 1:20 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 13, 1:20 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
220 PM MDT Fri Sep 13 2019

.SYNOPSIS...

A fast moving weather disturbance tracking east along the
international border will drag a cold front east across the region
late this afternoon and evening. Gusty west to southwest winds
will continue into this evening before diminishing and a few
showers or isolated thunderstorms are also possible across north-
central Montana this evening. Dry and breezy conditions are likely
again Saturday before temperatures warm well above average Sunday
and Monday.

&&

.DISCUSSION...

Tonight through Saturday...

A fast moving shortwave trough tracking east along the International
border will continue to bring breezy to windy conditions through early
this evening before winds diminish after sunset. A cold front
associated with the shortwave moving east off the Rockies this
afternoon will continue across northern and central portions of MT
through early this evening while surface low pressure tracks east
across southern AB/SK. Widely scattered showers and isolated weak
thunderstorms are beginning to develop across western portions of
north-central MT this afternoon as cooling aloft moves east with
the shortwave and instability increases. Despite only weak/shallow
instability, the presence of an upper level jet along the AB/MT
border and moderate wind shear could lead to some strong winds
associated with these showers and thunderstorms, while fast motion
and only limited storm height should limit rain/hail potential.
These showers and storms track east across primarily north-central
MT through early this evening and and hi-res models continue to
target Choteau, Hill and Blaine counties for the bulk of this
activity along with greatest potential for associated strong wind
gusts. Surface winds diminish tonight behind the departing
shortwave but a fairly strong westerly flow aloft remains in place
through Saturday with breezy to windy conditions likely again
Saturday afternoon, especially across north-central MT. Hoenisch

Sunday through Monday night...primary forecast concerns are high
temperatures on both Sunday and Monday, and increasing precipitation
chances Monday afternoon through Monday night.

Sunday morning begins with a large H500 closed low off of the
Pacific Northwest/Southwestern British Columbia Coasts and broad
ridging over the Northern High Plains. As the day progresses on
Sunday, 100-150m H500 height falls will spread south southeast along
the Pacific Coast as the trough digs towards Southern California. As
the H500 trough digs, the upper level ridge will amplify and broaden
further over the center of the CONUS, placing Southwest and North
Central Montana on the upstream side of the ridge. 1000-500mb
thicknesses will climb to around 5700-5800m over the region, which
will result in high temperatures on Sunday in the 80s to near 90
degrees, which is approximately 10 to 20 degrees above normal for
the middle of September. As the trough axis slides east northeast
into the Great Basin during the day on Monday, southwest flow aloft
will begin to advect Pacific moisture in across Southwest Montana.
This will lead to increasing chances for showers and storms over
Southwest Montana and along the Divide from Monday afternoon and
through the overnight hours. In addition to the chances for
precipitation, high temperatures on Monday will once again soar some
10 to 20 degrees above normal across most of Southwest and North
Central Montana.

Tuesday through Friday...period begins with H500 trough lifting
northeast across the Northern Rockies and into the Northern Rockies
by Wednesday morning, however, models begin to diverge with the
strengthen and placement of the trough axis/closed low over this
timeframe. None-the-less, expect temperatures to fall back closer to
climatological norms over this timeframe, with at least some slight
chance/chance PoPs across the CWA. Models diverge even further
beyond Wednesday, which has led to an overall low confidence
forecast for the second half of the next work. - Moldan

&&

.AVIATION...
Updated 1157 AM MDT Fri Sep 13 2019 (13/18Z TAFs)

Mostly VFR conditions are expected throughout this TAF period but
brief periods of MVFR conditions may be introduced with any
shower/thunder activity this afternoon and evening. A passing
disturbance will keep gusty southwest to west winds going through 3Z
this evening. As mentioned above, there is still a chance for
isolated showers and perhaps few thunderstorms this afternoon
through the evening hours across Central and North Central Montana.
Left the mention of thunder out for all tafs except KHVR, where
confidence is highest for thunderstorm activity. Mountain wave
turbulence is possible through this evening hours along the Rocky
Mountain Front, with some mountain obscuration possible due to
increasing mid- to upper level cloudiness. Gusty southwest to west
winds will return on Saturday, especially for the north-central
terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  76  52  88 /   0   0   0   0
CTB  48  71  50  82 /   0   0   0   0
HLN  49  78  50  87 /   0   0   0   0
BZN  43  79  45  85 /  10   0   0   0
WEY  33  71  34  77 /   0   0   0   0
DLN  44  77  46  82 /   0   0   0   0
HVR  48  78  51  89 /  20   0   0   0
LWT  46  75  50  85 /  30   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Sep 13, 1:48 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
248 PM MDT Fri Sep 13 2019

MTZ011>013-045-048-049-132115-
Chouteau-Cascade-Southern Rocky Mountain Front-Liberty-Eastern
Teton-Hill-
248 PM MDT Fri Sep 13 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEWIS AND
CLARK...SOUTHEASTERN LIBERTY...SOUTHEASTERN TETON...HILL...
NORTHWESTERN CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES...

At 247 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 29 miles north of Gildford to 12 miles
east of The Knees to 26 miles west of Augusta. Movement was east at
50 mph.

Wind gusts up to 50 mph may cause outdoor items that are not secured
to be blown around.

Brief heavy rain and pea size hail are also possible with these
storms.

Locations impacted include...
Fort Benton, Fairfield, Augusta, Inverness, Gildford, Power, Carter,
Hingham, Rudyard, Nilan Reservoir, Loma, Kenilworth, Kremlin,
Virgelle, Simms, Simpson and Floweree.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4793 11027 4735 11240 4743 11306 4746 11305
      4799 11108 4900 11051 4900 10965
TIME...MOT...LOC 2047Z 276DEG 42KT 4898 11047 4799 11103 4747 11295

SC
Special weather statement, Sep 13, 2:17 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Great Falls MT
317 PM MDT Fri Sep 13 2019

MTZ011-013-132145-
Chouteau-Hill-
317 PM MDT Fri Sep 13 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HILL AND NORTH
CENTRAL CHOUTEAU COUNTIES...

At 315 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles north of Gildford to 8 miles
northwest of Fort Benton. Movement was east at 45 mph.

Wind gusts up to 50 mph may cause outdoor items that are not secured
to be blown around.

Brief heavy rain and half inch diameter hail are also possible with
these storms.

Locations impacted include...
Fort Benton, Big Sandy, Beaver Creek, Box Elder, Gildford, Hingham,
Loma, Kenilworth, Kremlin, Virgelle and Laredo.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4894 10949 4788 11019 4782 11091 4879 11028
      4898 10950
TIME...MOT...LOC 2115Z 255DEG 39KT 4874 11027 4790 11081

SC
Special weather statement, Sep 13, 2:39 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
339 PM MDT Fri Sep 13 2019

MTZ012-013-132215-
Chouteau-Cascade-
339 PM MDT Fri Sep 13 2019

...A THUNDERSTORM OUTFLOW BOUNDARY WILL MOVE THROUGH CENTRAL
CHOUTEAU AND NORTHERN CASCADE COUNTIES THROUGH 415 PM...

At 336 PM MDT, radar indicated an outflow boundary from a line of
thunderstorms along a line extending from 11 miles northeast of Fort
Benton to 8 miles north of Highwood to near Fairfield. Movement was
southeast at 35 mph.

Winds in excess of 30 mph are possible with the passage of this
boundary.

Locations impacted include...
Great Falls, Fort Benton, Geraldine, Black Eagle, Fort  Shaw,
Highwood, Fort Shaw, Portage, Malmstrom Afb, Vaughn, First Peoples
Buffalo Jump State Park, Sun River, Shonkin, Loma, Ulm, Iliad and
Simms.

LAT...LON 4759 11002 4740 11139 4751 11204 4752 11204
      4750 11193 4756 11192 4770 11088 4800 11044
      4793 10953 4790 10953
TIME...MOT...LOC 2136Z 280DEG 32KT 4795 11047 4770 11084 4755 11200

SC
Special weather statement, Sep 13, 2:42 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
342 PM MDT Fri Sep 13 2019

MTZ013-132215-
Chouteau-
342 PM MDT Fri Sep 13 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHOUTEAU COUNTY...

At 341 PM MDT, a strong thunderstorm was located 17 miles northeast
of Fort Benton, moving east at 30 mph.

Wind gusts up to 50 mph may cause outdoor items that are not secured
to be blown around.

Brief heavy rain and hail up to one half inch in diameter are also
possible with this storm.

Locations impacted include...
Virgelle and Loma.

This includes Highway 87 between mile markers 53 and 78.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4795 11055 4813 11056 4818 10997 4791 10996
TIME...MOT...LOC 2141Z 268DEG 27KT 4804 11045

SC
Special weather statement, Sep 13, 2:44 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
344 PM MDT Fri Sep 13 2019

MTZ011-047-132215-
Hill-Blaine-
344 PM MDT Fri Sep 13 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BLAINE
AND EASTERN HILL COUNTIES...

At 344 PM MDT, strong thunderstorms were clustered 9 miles northwest
of Beaver Creek, or 13 miles northwest of Havre, moving east at 40
mph.

Winds in excess of 40 mph, brief heavy rain, and pea size hail are
possible with these storms.

Locations impacted include...
Havre, Chinook, Beaver Creek, Lohman, Kremlin and Laredo.

This includes the following highways...
 Highway 2 between mile markers 356 and 407.
 Highway 87 between mile markers 96 and 111.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4900 10912 4856 10915 4831 11021 4875 11031
      4900 10994
TIME...MOT...LOC 2144Z 250DEG 36KT 4866 10991

SC
Special weather statement, Sep 13, 3:15 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Great Falls MT
415 PM MDT Fri Sep 13 2019

MTZ011-013-047-132300-
Chouteau-Hill-Blaine-
415 PM MDT Fri Sep 13 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BLAINE...SOUTHEASTERN
HILL AND NORTHEASTERN CHOUTEAU COUNTIES...

At 413 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 27 miles north of Chinook to 12 miles
south of Big Sandy. Movement was east at 40 mph.

Wind gusts up to 50 mph and brief heavy rain are likely with these
storms. Pea size hail is also possible.

Locations impacted include...
Havre, Chinook, Harlem, Azure, Parker School, Agency, St. Pierre,
Hays, Sangrey, Boneau, Fort Belknap, Turner, Rocky Boy, Lohman, Lodge
Pole, Cleveland, Zurich, Lloyd and Hogeland.

This includes Highway 2 between mile markers 380 and 445.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4875 10826 4874 10832 4844 10835 4844 10842
      4797 10844 4799 10860 4792 10864 4792 10888
      4788 10890 4793 11024 4900 10937 4900 10823
TIME...MOT...LOC 2213Z 267DEG 34KT 4898 10932 4800 11012

SC

The radar

The Billings radar (KBLX), 149 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fergus

When
September 13, 4:08 PM MST
Where
Fergus County, (Lwt)lewiston Muni A
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
47.050, -109.470

The Lewistown Airport ASOS (2 WSW Lewistown) reported a thunderstorm wind gust of 62 mph (54kt).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851180.